Thunderstorm Wind, Petroleum
- When
- July 4, 5:42 PM MST
- Where
- Petroleum County, 20 mi NW of Winnett
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.205, -108.651
Numerous severe thunderstorms developed this afternoon across central Montana ahead of a vigorous upper level trough. A few of these storms eventually grew into a squall line and affected parts of northeast Montana producing damaging straight line winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Numerous severe thunderstorms developed this afternoon across central Montana ahead of a vigorous upper level trough. A few of these storms eventually grew into a squall line and affected parts of northeast Montana producing damaging straight line winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 2:29 PM MST, 3 hours 13 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 329 PM MDT FRI JUL 4 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY... POTENTIALLY ACTIVE EVENING AND OVERNIGHT STILL IN STORE FOR PORTIONS OF NORTHEAST MONTANA AS A PACIFIC TROF SURGES NORTHEAST INTO THE REGION. EARLY DAY CONVECTION FROM LOWER ALBERTA DISSIPATED AS IT MOVED EAST WHILE SENDING AN OUTFLOW BOUNDARY NOW LOCATED IN VALLEY AND SOUTHERN PHILLIPS COUNTIES. A FEW SHOWERS MANAGED TO DEVELOP ALONG THIS BOUNDARY EARLIER...BUT STRONG CINH APPARENT ON LATEST LAPS DATA IS SERIOUSLY LIMITING ANY FURTHER GROWTH. STILL EXPECT BETTER STORM COVERAGE THIS EVENING ESPECIALLY OVER THE WESTERN ZONES NEAR THE STRONGER UPPER SUPPORT AND COLD FRONT. DRY SUB-CLOUD LAYER WILL PROMOTE DAMAGING WINDS WHILE ALLOWING ANY HAIL GROWTH ALOFT A BETTER CHANCE OF REACHING THE SURFACE...SO SEVERE WORDING WAS MAINTAINED. GUIDANCE IS AT ODDS WITH AMOUNT OF CONVECTIVE COVERAGE OVERNIGHT...SO HAVE RELEGATED BETTER POPS ACROSS THE NORTH AS THE MAIN IMPULSE LIFTS INTO LOWER SASK. COLD FRONT SWINGS THROUGH OVERNIGHT EFFECTIVELY ENDING MUCH OF THE POP CHANCES. UPPER FLOW FLATTENS SATURDAY WITH JUST A FEW -TSRA POSSIBLE TRAILING BEHIND THE FRONT ACROSS THE SOUTH AND EAST. THIS FRONT BECOMES MORE DIFFUSE ON SUNDAY BEFORE RETREATING NORTH AHEAD OF WEAK UPPER HEIGHT RISES. GIVEN LACK OF ANY SUBSTANTIAL DRYING BEHIND FRIDAY/S COLD FRONT...ENOUGH MOISTURE WILL RESIDE FOR A FEW POPS /MOSTLY AFTERNOON/ AS THE S/W RIDGE DEPARTS. MCZ .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... MODELS STILL ON TRACK WITH FLAT RIDGE SLIDING ACROSS MONTANA THROUGH THE PERIOD. THE WILL BRING DRY AND WARM WEATHER FOR MOST OF NEXT WEEK. EBERT PREVIOUS LONG TERM DISCUSSION...ZONAL UPPER FLOW WILL BE INTERRUPTED BY A WEAK SHORTWAVE TROUGH SWINGING THROUGH CANADIAN PRAIRIE PROVINCES SUNDAY NIGHT AND MONDAY. THIS WILL SEND A WEAK FRONT INTO THE AREA GENERATING RAIN SHOWERS AND THUNDERSTORMS NEAR OUR NORTHERN AND SOUTHERN BORDER AREAS. BUMPED POPS TO SLIGHT CHANCE. THE REMAINDER OF THE EXTENDED PERIOD WILL STAY ON THE DRY SIDE AS HIGH PRESSURE TAKES OVER THE SOUTHWEST STATES...MAINTAINING A RIDGE OVER THE NORTHWEST REGION. MOST DISTURBANCES WILL STAY WELL TO THE NORTH IN CANADA. THE 12Z AND 00Z ECMWF REMAINS A LITTLE MORE UNSTABLE THAN THE 00Z GFS AND THE CANADIAN GLOBAL. INHERITED FORECAST LEANED TOWARDS THE GFS/GLOBAL. WILL CONTINUE THAT WAY FOR NOW. GUIDANCE PROJECTS SLIGHTLY ABOVE AVERAGE TEMPERATURES THROUGH THE PERIOD. SCT && .AVIATION... A COLD FRONT APPROACHING THE REGION WILL BRING INCREASED CLOUDS LATER THIS AFTERNOON AND THE POSSIBILITY OF THUNDERSTORMS OVERNIGHT. SOUTHEAST WINDS WILL INCREASE AHEAD OF THE FRONT TODAY. WINDS WILL SHIFT TO THE NORTHWEST OVERNIGHT AS THE FRONT MOVES TOWARD NORTH DAKOTA. GUSTY NORTHWEST WINDS ARE EXPECTED ON SATURDAY. RAE && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM MDT SATURDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 354 AM MDT FRI JUL 4 2008 MTZ016-021-059>061-051000- CENTRAL AND SOUTHEAST PHILLIPS-PETROLEUM-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY- 354 AM MDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE THROUGH THE AREA THIS EVENING. THERE IS A CHANCE OF THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ017-022-023-051000- CENTRAL AND SOUTHERN VALLEY-GARFIELD-MCCONE- 354 AM MDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT FROM 6 PM THIS EVENING THROUGH 6 PM SATURDAY FOR FORT PECK LAKE. SOUTHEAST WINDS WILL INCREASE 15 TO 25 MPH THIS EVENING AHEAD OF A COLD FRONT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT. A FEW STORMS MAY BECOME SEVERE THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS GUSTS TO 60 MPH. THE WINDS WILL BECOME NORTHWEST LATE TONIGHT AND INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH ON SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM SATURDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Billings radar (KBLX), 150 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
14 thunderstorm wind, 1 wildfire. Local standard time, as filed.
Eight inch diameter tree limbs were found snapped off and scattered on a nearby road.
Hay bales were blown around on adjacent farmland.
Pea size hail was also reported during the wind.
Several one to two inch diameter tree branches were downed.
A roof was blown off a shed.
This report was taken from the Jordan ASOS.
Strong synoptic winds blew through the region during the evening hours started just after 9 pm, delaying firework displays through most northeast Montana communities. Several small wildfires were caused by the public using fireworks during the windy conditions. Glasgow and Hinsdale both reported fires that evening.
Two to three inch diameter tree branches were snapped off. A neighbor's tree was also uprooted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100433, 100434, 100435, 100436, 100437, 100438, 100439, 100440, 100441, 100442, 100444, 100445, 102629, 100446, 100447.